Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 82, NWS Salt Lake City, UT

September 1, 2013Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 1, 2013, 4:03 PM MDT for Kane County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2013, 4:03 PM MDT (22:03 UTC)
Expired
Sep 1, 2013, 10:00 PM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 86 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.1 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

608 
WGUS55 KSLC 012203
FFWSLC
UTC025-020400-
/O.NEW.KSLC.FF.W.0082.130901T2203Z-130902T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
403 PM MDT SUN SEP 1 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL KANE COUNTY IN UTAH

* UNTIL 1000 PM MDT

* AT 351 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN OVER THE NORTHERN PORTIONS OF THE PARIA RIVER DRAINAGE 
JUST SOUTH OF KODACHROME STATE PARK. RUNOFF FROM THIS HEAVY RAIN 
WILL MAKE ITS WAY DOWN THE PARIA RIVER...AS WELL AS HACKBERRY 
CANYON...SOUTH THROUGH HIGH WAY 89 THROUGH LATE THIS EVENING. 
FLOODING CAN ALSO BE EXPECTED IN SIDE CANYONS OFF THESE MAIN 
DRAINAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3735 11209 3742 11207 3747 11192 3743 11187
      3737 11189 3734 11190 3729 11191 3726 11190
      3723 11191 3711 11189 3711 11193 3722 11195
      3726 11199 3729 11203 3731 11206

$$

LC
1 follow-up statement
974 
WGUS75 KSLC 020052
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
652 PM MDT SUN SEP 1 2013

UTC025-020400-
/O.CON.KSLC.FF.W.0082.000000T0000Z-130902T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
652 PM MDT SUN SEP 1 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
CENTRAL KANE COUNTY...

RUNOFF FROM EARLIER HEAVY RAIN ACROSS THE NORTHERN PORTIONS OF THE 
PARIA RIVER AND HACKBERRY CANYON WILL CONTINUE TO CAUSE FLASH 
FLOODING ALONG THESE DRAINAGES THROUGH LATE THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3735 11209 3742 11207 3747 11192 3743 11187
      3737 11189 3734 11190 3729 11191 3726 11190
      3723 11191 3711 11189 3711 11193 3722 11195
      3726 11199 3729 11203 3731 11206

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 10:54 AM MDT, 5 hours 9 minutes earlier.

Area forecast discussion, Sep 1, 10:54 AM MDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1054 AM MDT SUN SEP 1 2013

.SYNOPSIS...A VERY MOIST AIRMASS WILL REMAIN ACROSS SOUTHERN AND
CENTRAL UTAH TODAY. SOME OF THIS MOISTURE WILL WORK INTO THE
NORTH OVERNIGHT INTO LABOR DAY AS A LOW PRESSURE SYSTEM MOVES
THROUGH THE AREA. A DRYING TREND WILL FOLLOW FOR THE MIDDLE
PORTION OF THE UPCOMING WEEK.

&&

.DISCUSSION...COMPLICATED SET UP THIS MORNING REGARDING DEEP
MOISTURE ON THE ORDER OF 5 DEVIATIONS ABOVE NORMAL ACROSS THE
SOUTH...A REMNANT LOW LEVEL CIRCULATION FROM LAST EVES CONVECTION
IN VICINITY OF KBCE LIFTING NORTHEAST...A MID LEVEL SHEAR AXIS
ACROSS THE NORTH...AND A NEAR STATIONARY UPPER LOW SPINNING NEAR
LAKE MEAD. OF NOTE IS A SIGNIFICANT MOISTURE GRADIENT ACROSS THE
FAR NORTH. THE ONLY LIMITING FACTOR FOR DEEP CONVECTION CAPABLE OF
VERY HEAVY RAIN ATTM AND OVER THE NEXT FEW HOURS BEING CLOUD COVER
IN PLACE.

A LOOK AT OBSERVED 12Z RAOB PWAT INDICATES THE ANOMALOUS AND
IMPRESSIVE NATURE OF THIS CURRENT MOISTURE SURGE...KVEF 1.87
INCHES...KSLC 1.01 INCHES...KRIW 0.66 INCHES.

LOW 60 DEWPOINTS HAVE PUSHED AS FAR NORTH AS DELTA...POSSIBLY
DUGWAY PER MESOWEST. THE MOISTURE GRADIENT DROPS OFF EXTREMELY
SHARPLY NORTHEAST TO THE ID BORDER WHERE DEWPOINTS THERE REMAIN IN
THE 30S. BUFR SOUNDINGS CONTINUE TO ADVERTISE PROFILES SUFFICIENT TO
PRODUCE LOW-CENTROID CONVECTION ACROSS MUCH OF THE SOUTHERN TWO-
THIRDS OF THE STATE.

WEAK FORCING ASSOCIATED WITH THE LOW LEVEL CIRCULATION LIFTING
THROUGH SOUTH CENTRAL UTAH APPEARS TO LIFTING A BROAD SHIELD OF
MODERATE PRECIP NORTH NORTHEAST FROM BOULDER TO JUST SOUTH OF
PRICE...THOUGH RADAR REFLECTIVITIES REMAIN ON THE LOW SIDE DUE TO
SHALLOW NATURE OF CONVECTION. DEEPER UPDRAFTS ARE NOTED IN BOTH
VISIBLE AND IR SATELLITE HOWEVER. WILL BE FOCUSING ON THIS
FEATURE FOR ANY SHORT TERM FLASH FLOOD THREATS THIS MORNING...AND
THIS WILL LIKELY REMAIN A PLAYER THIS AFTERNOON DUE TO ENHANCED
INSTABILITY UPSTREAM ALONG THE SHARP MOISTURE GRADIENT ACROSS THE
NORTH. ADDITIONALLY WILL HAVE TO SHIFT FOCUS BACK TO THE
SOUTHWEST THIS AFTERNOON WHERE THE POTENTIAL FOR TORRENTIAL RAIN
REMAINS...ESPECIALLY AS THE UPPER LOW NEAR MEAD ENCROACHES ON THE
AREA LATE DAY.

THIS UPPER LOW IS FORECAST TO LIFT NORTH THROUGH THE STATE
BEGINNING LATE THIS AFTERNOON AND THROUGH TONIGHT. A QUICK LOOK
AT 12Z GUIDANCE CONTINUES TO SUGGEST BROAD FORCING AND WIDESPREAD
PRECIP MOVING THROUGH CENTRAL UTAH TONIGHT ON NORTH INTO NORTHERN
PORTIONS TOMORROW MORNING. A FLASH FLOOD WATCH REMAINS IN PLACE
FOR CENTRAL AND SOUTHERN UTAH THROUGH MUCH OF TONIGHT AS SUCH.

UPDATED FORECAST TO INCREASE CLOUD COVER AND LOWER MAX TEMPS
ACROSS THE NORTH TODAY. ADDED ISOLATED CONVECTION ACROSS THE
NORTHWEST DESERT PER LATEST TRENDS.

PREVIOUS DISCUSSION COVERS MID AND LATTER PERIODS BELOW...

SUBSIDENCE IN THE WAKE OF THIS WAVE SHOULD GREATLY LIMIT
CONVECTION ACROSS SOUTHERN UT DURING THE DAY MONDAY...WITH A
DECREASING TREND OVER THE NORTH AS THE AFTERNOON WEARS ON.

A GRADUAL DRYING TREND IS FORECAST FOR THE UPCOMING WEEK. A MID
LEVEL RIDGE IS FORECAST TO BECOME ESTABLISHED OVER THE CENTRAL
ROCKIES...AND DRIER CONTINENTAL AIR ROTATING AROUND THIS HIGH IS
FORECAST TO SPREAD FIRST ACROSS THE DESERT SOUTHWEST...THEN
EVENTUALLY INTO THE GREAT BASIN BY MIDWEEK. AS SUCH HAVE TRIMMED
POPS BACK 10-20 PERCENT THROUGH THIS TIME PERIOD.

AN UPPER LOW CURRENTLY SITTING OFF THE PACIFIC COAST IS FORECAST
TO EVENTUALLY EJECT INLAND THROUGH THE NORTH ROCKIES. THE MEDIUM
RANGE MODELS CONTINUE TO WAVER REGARDING WHETHER THE ASSOCIATED
COLD FRONT MAKES IT INTO NORTHERN UT...HOWEVER AT THE VERY LEAST A
DRY WESTERLY FLOW IN ITS WAKE IS FORECAST TO SPREAD OVER NORTHERN
AND CENTRAL UT LATE IN THE WEEK.

&&

.AVIATION...WINDS AT THE SLC TERMINAL WILL REMAIN FROM THE SOUTHEAST
THROUGH 20Z TO 22Z BEFORE SHIFTING TO THE NORTHWEST.  THERE IS A
20 PERCENT CHANCE THAT THE SLC TERMINAL WILL BE IMPACTED BY A
THUNDERSTORM THIS AFTERNOON. REGARDLESS OF WHETHER A STORM
DIRECTLY IMPACTS THE TERMINAL...THERE IS THE POTENTIAL FOR WINDS
TO BE GUSTY AND ERRATIC AT TIMES AFTER 22Z DUE TO OUTFLOW FROM
STORMS IN THE AREA.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR
     UTZ004-008-010-012>016-019>021-517-518.

WY...NONE.
&&

MERRILL/SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 1, 6:25 AM MDT, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
625 AM MDT SUN SEP 1 2013

UTZ001>016-019>021-517-518-WYZ021-021200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
625 AM MDT SUN SEP 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ABUNDANT MOISTURE ACROSS THE SOUTHERN HALF OF UTAH WILL PRODUCE
WIDESPREAD SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING HEAVY
RAINFALL AGAIN THIS AFTERNOON AND EVENING. A LOW PRESSURE SYSTEM
WILL PULL SOME OF THIS MOISTURE NORTHWARD INTO NORTHERN UTAH
OVERNIGHT MAINTAINING A THREAT FOR SHOWERS AND THUNDERSTORMS
CAPABLE OF PRODUCING HEAVY RAINFALL. FLASH FLOODING WILL BE
POSSIBLE ACROSS CENTRAL AND SOUTHERN UTAH...PARTICULARLY WITHIN
SLOT CANYONS...NORMALLY DRY WASHES...BURN SCARS AND URBAN AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LOW PRESSURE SYSTEM WILL MAINTAIN SHOWERS AND THUNDERSTORMS
ACROSS NORTHERN PORTIONS OF THE OUTLOOK AREA INTO MONDAY. SOME OF
THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL.
SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE OVER CENTRAL AND
SOUTHERN UTAH...HOWEVER THE AREAL COVERAGE AND STRENGTH OF THESE
STORMS WILL BE LIMITED.

A DRYING TREND IS EXPECTED FOR THE MIDDLE PORTION OF NEXT WEEK
WITH ANY THUNDERSTORM ACTIVITY BECOMING INCREASINGLY CONFINED TO
THE HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Sep 1, 12:41 PM MDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1241 PM MDT SUN SEP 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      5 S CAPITOL REEF NP     38.21N 111.18W
09/01/2013                   WAYNE              UT   PARK/FOREST SRVC

            PARK RANGERS REPORT FLOODING IN THE CAPITOL GORGE SECTION
            OF CAPITOL REEF NATIONAL PARK...AND HAVE TEMPORARILY
            CLOSED THE AREA TO VISITORS.

&&

SCHOENING
Local storm report, Sep 1, 2:31 PM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
231 PM MDT SUN SEP 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      5 S CAPITOL REEF NP     38.21N 111.18W
09/01/2013                   WAYNE              UT   PARK/FOREST SRVC

            PARK RANGERS REPORTED FLOODING IN THE CAPITOL GORGE
            SECTION OF CAPITOL REEF NATIONAL PARK...WITH WATER A FOOT
            HIGH FLOWING THROUGH THE GORGE...LEADING THEM TO
            TEMPORARILY CLOSE THE AREA TO VISITORS. ADDITIONAL
            FLOODING WAS REPORTED IN AND AROUND CAPITOL REEF NATIONAL
            PARK...INCLUDING IMPASSABLE ROADS IN CATHEDRAL
            VALLEY...AND WATER FLOWING ACROSS THE NOTOM/BULLFROG
            ROAD...MAKING THAT ROAD IMPASSABLE AS WELL.

&&

SCHOENING
Local storm report, Sep 1, 3:33 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
333 PM MDT SUN SEP 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     FLASH FLOOD      3 E ZION NP             37.21N 112.93W
09/01/2013                   WASHINGTON         UT   PARK/FOREST SRVC

            ZION NATIONAL PARK RANGERS REPORT FLASH FLOODING IN CLEAR
            CREEK AND KEYHOLE CANYON.

&&

SCHOENING

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 8:16 PM MDTAreal Flood WarningSLCWashington6 hr
Aug 31, 8:35 PM MDTFlash Flood WarningSLCMillard3 hr
Sep 1, 11:27 AM MDTFlash Flood WarningSLCGarfield, Wayne3 hr
Sep 1, 11:31 AM MDTFlash Flood WarningSLCGarfield, Kane4 hr
Sep 1, 3:38 PM MDTFlash Flood WarningSLCKane6 hr
Sep 1, 4:51 PM MDTFlash Flood WarningSLCEmery, Garfield, Wayne4 hr
Sep 1, 5:07 PM MDTFlash Flood WarningSLCGarfield3 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.